Kansas, 2008Flash Flooding and Damaging Wind in Kansas, June 8 to 9, 2008
June 8 to 9, 2008 · NWS SGF · 4 events in 3 counties and zones
A few strong to severe thunderstorms impacted portions of extreme southeast Kansas and west central Missouri. These storms caused wind damaged to trees, a grain bin, and a farm truck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong to severe thunderstorms impacted portions of extreme southeast Kansas and west central Missouri. These storms caused wind damaged to trees, a grain bin, and a farm truck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 8:14 PM CST, 46 minutes earlier.
Area forecast discussion, Jun 8, 8:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SUN JUN 8 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
IMPRESSIVE SQUALL LINE OF STRONG AND SEVERE THUNDERSTORMS HAS
DEVELOPED ALONG SURFACE FRONT EXTENDING FROM CENTRAL WISCONSIN
SOUTHWARD TO NORTHWEST OKLAHOMA. LEADING EDGE OF CONVECTION
EXTENDS FROM NEAR XENIA KANSAS TO FREDONIA KANSAS TO HAVANA
KANSAS.
DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FLASH FLOODING IS
LIKELY AS THE FRONT AND ASSOCIATED CONVECTION SHIFTS EAST INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
THE ATMOSPHERE REMAINS PRIMED AND VERY UNSTABLE AHEAD OF THE LINE
WITH MU CAPE RANGING FROM 2000 TO 3000 J/KG AND PRECIPITABLE
WATER VALUES RANGING FROM 1.5 TO 1.8 INCHES...WITH STRONG
UPDRAFTS PRODUCING VERY HEAVY RAINFALL WITH RAINFALL RATES OF 1.5
TO 2.0 INCHES PER HOUR POSSIBLE ALONG WITH THE DEVELOPMENT OF
FLASH FLOODING ESPECIALLY ACROSS BOURBON...CRAWFORD AND CHEROKEE
COUNTIES IN KANSAS AND VERNON...BARTON...JASPER AND NEWTON
COUNTIES IN SOUTHWEST MISSOURI.
MID LEVEL 700-500 MB LAPSE RATES REMAIN STEEP RANGING FROM 6 TO 7
C/KM AND 0 TO 6 KM BULK SHEAR OF 4O TO 50 KNOTS. DAMAGING WINDS
OF 60 TO 70 MPH WILL BE POSSIBLE ANYWHERE ALONG THE SQUALL LINE.
DAMAGING WINDS OF OVER 70 MPH CAN NOT BE RULED OUT ACROSS
CRAWFORD AND CHEROKEE COUNTIES AS NORTH SOUTH ORIENTED BOWING
SEGMENT OF THE LINE CURRENTLY NEAR BUFFALO TO COFFEYVILLE KANSAS
MOVES FURTHER EAST. LARGE HAIL WILL ALSO BE POSSIBLE IN THE
STRONGER UPDRAFTS OF THE STORMS WITH 400 J/KG OF CAPE IN THE -10
TO -30 C PORTIONS OF THE COLUMN.
0-1KM STORM RELATIVE HELICITY VALUES REMAIN MODEST AT 200 M2/S2
WITH THE TORNADO POTENTIAL REMAINING LOW AT THIS TIME.
ANGLE
&&
.DISCUSSION...
A VERY ACTIVE 36 HOURS IS ON TAP FOR THE AREA AS ANOTHER STORM
SYSTEM BRINGS HEAVY RAIN AND THE POTENTIAL FOR SEVERE WEATHER
STARTING TONIGHT. AFTER WHAT SHOULD BE A FAIRLY DRY MIDWEEK
PERIOD...RAIN CHANCES RETURN TO END THE WORK WEEK.
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT...A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE
WEST AS SHORT WAVE ENERGY MOVES INTO THE CENTRAL HIGH PLAINS.
MEANWHILE...SYNOPTIC SCALE ASCENT WILL INCREASE AS THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE AREA. ASCENT
WILL ALSO BE AIDED IN THE LOW LEVELS BY AN STRENGTHENING LOW LEVEL
JET. A THIN LINE OF CONVECTION ALREADY GOING ALONG THE FRONT LATE
THIS AFTERNOON IS THEREFORE EXPECTED TO STRENGTHEN AND GROW
UPSCALE INTO A MATURE MCS THIS EVENING. AT THE PRESENT TIME...THE
MAIN IMPACTS FROM THIS MCS ARE EXPECTED TO MOVE INTO WESTERN
PORTIONS OF THE FORECAST AREA LATER THIS EVENING AND SLOWLY PUSH
EAST AND SOUTH OVERNIGHT.
FEELING AT THIS TIME IS THAT THE NORTHERN PORTION OF THIS MCS UP
ACROSS NORTHERN AND CENTRAL MISSOURI WILL MAKE BETTER PROGRESS
EAST GIVEN THE LOW LEVEL SHEAR REGIME. TRAINING STORMS WILL BE
MORE LIKELY BACK ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.
THESE STORMS WILL BE VERY HEAVY RAINFALL PRODUCERS AS PRECIPITABLE
WATERS APPROACH TWO INCHES IN SOME CASES. LIKE THE CURRENT
PLACEMENT AND TIMING OF THE FLASH FLOOD WATCH AND WILL BE
REFRESHING THE WORDING BEFORE 5 PM.
STILL LOOKING AT A SEVERE THREAT WITH THIS MCS...ESPECIALLY OVER
THOSE AREAS WHERE THE MAIN CONVECTION CAN STAY WITH THE OUTFLOW.
AT THIS TIME...THE BEST CHANCE FOR THIS SCENARIO APPEARS TO BE
EARLY ON IN THE EVENT AND WITH ANY PORTION OF THE LINE THAT CAN
BECOME ORIENTATED MORE NORTH TO SOUTH VERSUS NORTHEAST TO
SOUTHWEST. MAIN SEVERE THREAT WILL BE DAMAGING WINDS...BUT WE
COULD SEE SOME LARGE HAIL WITH STRONGER UPDRAFTS. THREW A
CONDITIONAL ISOLATED TORNADO THREAT INTO THE 1 PM HAZARDOUS
WEATHER OUTLOOK FOR A COUPLE OF REASONS. SOURCE PARCELS FOR THESE
STORMS MAY BE ABLE TO REMAIN FAIRLY CLOSE TO THE SURFACE AS
TEMPERATURES WILL NOT FALL OFF ALL THAT MUCH TONIGHT.
MEANWHILE...LOW LEVEL SHEAR WILL INCREASE LATE THIS EVENING AND
OVERNIGHT WITH THE STRENGTHENING LOW LEVEL JET AND AHEAD OF A
SURFACE LOW MOVING NORTHEAST OUT OF OKLAHOMA. AT THIS TIME...THIS
CONDITIONAL THREAT LOOKS TO BE WEST OF A SCHELL CITY TO JOPLIN
LINE.
MONDAY AND MONDAY NIGHT...THE COLD FRONT WILL BEGIN TO MAKE BETTER
PROGRESS SOUTHEAST AS THE MAIN SHORT WAVE ENERGY PASSES. THERE MAY
ALSO BE SOME ASSISTANCE FROM AN MCS INDUCED COLD POOL. STILL THINK
HEAVY RAINFALL WILL BE A SERIOUS THREAT FOR MONDAY INTO MONDAY
EVENING ACROSS ALL OF THE MISSOURI OZARKS. DO NOT THINK THE
TOTALS ACROSS SOUTH CENTRAL MISSOURI WILL BE QUITE AS HIGH AS THE
FRONT BEGINS TO PICK UP SPEED. NEVERTHELESS...A WIDESPREAD ONE TO
THREE INCHES IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. THE HIGHEST
AMOUNTS STILL LOOK TO BE ALONG AND NORTH OF THE INTERSTATE 44
CORRIDOR. STILL THINK THERE WILL BE A STRONG TO SEVERE STORM
THREAT ON MONDAY. MAIN THREATS APPEAR TO BE DAMAGING WINDS AND
PERHAPS SOME HAIL. IF CLOUDS CAN CLEAR OUT MONDAY NIGHT...THE
SETUP FOR FOG APPEARS PRETTY FAVORABLE. TEMPERATURES WILL BE MUCH
COOLER BEHIND THE FRONT AND WITH ALL OF THE CLOUDS AND
PRECIPITATION AROUND.
TUESDAY AND TUESDAY NIGHT...WEAK UPPER LEVEL RIDGING WILL LEAD TO
A DRY PERIOD. TEMPERATURES FOR ONCE WILL NOT BE ALL THAT FAR FROM
NORMAL. WARM ADVECTION AND INCREASING SOUTH TO SOUTHEAST WINDS
WILL BEGIN ONCE AGAIN AS EARLY AS TUESDAY NIGHT.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
00Z ECMWF AND 06/12Z GFS IN GENERAL AGREEMENT IN THE MED/LONG RANGE
IN DIGGING NEXT SYSTEM INTO THE ROCKIES BY WEDNESDAY...SWINGING IT
THROUGH THE FORECAST AREA LATE IN THE WORK WEEK AND RETURNING BACK
TO WESTERLY FLOW LATE IN THE WEEKEND.
WITH TEMPERATURES REMAINING SEASONALLY WARM...SURFACE DEW POINTS
WILL RECOVER FROM THEIR REPRIEVE EARLY IN THE WEEK BY CLIMBING BACK
TO NEAR 70 BY MIDWEEK AS THE GULF OPENS TO A BROAD SOUTHERLY JET.
LOW LEVEL FLOW WILL ALSO RESULT IN A MID LEVEL CAPPING INVERSION
WHICH SHOULD CHECK THUNDERSTORM DEVELOPMENT DURING THE DAY WEDNESDAY
AND THURSDAY...THOUGH LESS CERTAIN OF NOCTURNAL ACTIVITY ESPECIALLY
CLOSER TO UPPER TROF AND LOW LEVEL JET AXIS.
00Z ECMWF A BIT MORE AGGRESSIVE WITH POPS/QPF BY LATE THURSDAY AS IT
CRASHES LEAD SHORTWAVE INTO UPPER RIDGE OVER THE EASTERN CONUS.
ASSOCIATED COLD FRONT WILL BE LOSING ITS PUSH AS UPPER SUPPORT LIFTS
OUT OF THE PLAINS...HOWEVER SHOULD BE ENOUGH FOCUS ALONG BOUNDARY TO
FOCUS THUNDERSTORM CHANCES INTO SATURDAY. LATER RUNS WILL PROVIDE A
CLEARER INDICATION IF THE BOUNDARY IS ABLE TO EXIT THE REGION.
RUNNELS
&&
.AVIATION...
FOR THE 00Z TAFS...WATCHING A LINE OF CONVECTION TO THE WEST OF
THE CWA AS OF 23Z. WILL EVENTUALLY MOVE INTO THE WESTERN CWA AND
AFFECT BOTH JLN/SGF TERMINAL LOCATIONS LATER TONIGHT. WILL
CONTINUE TO SEE SOME NON-CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AS THE LOW LEVEL JET SETS UP WITH CONVECTION GENERALLY
EXPECTED AFTER 3 AM. MAY HAVE TO ADJUST QUICKER IF STORMS SPEED UP
THEIR EASTWARD PROGRESSION THIS EVENING.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR MOZ055>058-
066>070-077>081-088>091-093>095-101>103.
KS...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 8, 6:26 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT SUN JUN 8 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
726 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
A THUNDERSTORM COMPLEX WILL CONTINUE TO TRANSITION EASTWARD THIS
EVENING AND INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS
EVENING. THE MAIN HAZARDS ASSOCIATED WITH THE LINE OF STORMS WILL
BE WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE
RAINFALL CAUSING FLASH FLOODING. ALSO...AN ISOLATED TORNADO CAN
ALSO NOT BE RULED OUT. THE THUNDERSTORMS WILL THEN SHIFT EASTWARD
ACROSS THE REMAINDER OF THE MISSOURI OZARKS OVERNIGHT AND ON MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FRONT WILL GRADUALLY SHIFT SOUTHEAST INTO SOUTH CENTRAL MISSOURI
BY MONDAY NIGHT. NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING WILL CONTINUE THROUGH MONDAY NIGHT
ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO MONDAY WITH DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL
POSSIBLE.
THESE WIDESPREAD RAINFALL AMOUNTS MAY LEAD TO LONGER TERM STREAM
AND RIVER FLOODING...ESPECIALLY ACROSS THE OSAGE AND NEOSHO RIVER
BASINS OF SOUTHEAST KANSAS...WEST CENTRAL... CENTRAL AND SOUTHWEST
MISSOURI.
ADDITIONAL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
THURSDAY AND FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE
PLAINS AND A COLD FRONT TRACKS ACROSS SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER THIS EVENING ACROSS SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Thunderstorm Wind, Crawford
- When
- June 8, 9:00 PM CST
- Where
- Crawford County, 1.3 mi WSW of Greenbush
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.510, -95.000
Severe thunderstorm wind gusts estimated at 70 mph destroyed a grain bin.
Flash Flood, Bourbon
- When
- June 9, 12:00 AM CST to 8:30 AM CST
- Where
- Bourbon County, 1.34 mi ESE of Mapleton to 4.19 mi SW of Devon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.012, -94.857
Excessive rain caused flooding of low lying roads near the communities of Fulton and Devon. A section of Highway 31 approximately five miles west of Fulton was closed to motorists due to flooding.
Flash Flood, Cherokee
- When
- June 9, 12:00 AM CST to 8:30 AM CST
- Where
- Cherokee County, 4.51 mi S of Galena to 4.71 mi E of Kniveton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.005, -94.627
All low lying roads and areas that typically flood during episodes of flooding were flooded. The Emergency Management Director stated that there were too many flooded locations to specify to the NWS. Streams that flooded multiple locations included Cow, Lightning, Brush, Fly, and Cherry creeks.
Flash Flood, Crawford
- When
- June 9, 3:00 AM CST to 8:30 AM CST
- Where
- Crawford County, 0.52 mi ENE of Walnut to 0.91 mi ENE of Mc Cune
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.603, -95.072
Excessive rain caused nearly all low water crossings across the county to flood. The Pittsburg area appeared to have been impacted with the greatest flooding as several city streets were affected.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108776, 108798, 108800, 108799.